Oklahoma, 2017

Tornadoes and Flood in Oklahoma, August 5 to 6, 2017

August 5 to 6, 2017 · NWS TSA · 22 events in 6 counties and zones

A surface low pressure system was positioned over southwestern Kansas during the evening of the 5th, with a stationary frontal boundary extending southeast from the low into northeastern Oklahoma and northwestern Arkansas. Thunderstorms developed over northwestern Oklahoma and south central Kansas during the evening hours and moved east into northeastern Oklahoma during the late evening hours of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
30
Property damage
$50 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A surface low pressure system was positioned over southwestern Kansas during the evening of the 5th, with a stationary frontal boundary extending southeast from the low into northeastern Oklahoma and northwestern Arkansas. Thunderstorms developed over northwestern Oklahoma and south central Kansas during the evening hours and moved east into northeastern Oklahoma during the late evening hours of the 5th and early morning hours of the 6th. The thunderstorms evolved into a nearly solid line by the time they reached northeastern Oklahoma and resulted in widespread damaging wind. Very strong low-level wind shear ahead of the line allowed for the development of several areas of rotation along and within the leading edge of the thunderstorms. Several tornadoes formed from these low-level circulations, including a strong tornado that resulted in severe damage across portions of the City of Tulsa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 7:25 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 5, 7:25 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
825 PM CDT Sat Aug 5 2017

...UPDATE...

.DISCUSSION...
A complex of thunderstorms that developed east of the surface low
this afternoon in south-central Kansas has finally begun to make
some eastward propagation this evening along a quasi-stationary
boundary. Current hi-res models have this complex merging and
increasing in coverage as 850mb low-level jet picks up overnight.
The complex is progged to follow the boundary and instability
gradient, dropping southeast with time with severe t-storm threat
transitioning over to heavy rain and flash flood threat later
tonight. Current Flash Flood Watch area still looks good, but
will have to continue to monitor trends to see if it will need to
be expanded eastward into Arkansas. Boundary has appeared to
shifted a bit northward as of early this evening but with a line
of convection north of the area in northeast Kansas and extending
down through Missouri, the boundary is not expected to make much
more northward progress.

Forecast update this evening will focus on trending hourly pops as
convection moves in with slight adjustments for all other
forecast grids.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  86  70  83 /  90  70  40  20
FSM   72  84  73  84 /  50  90  60  60
MLC   76  87  73  83 /  50  70  60  70
BVO   71  84  67  82 /  90  70  30  20
FYV   71  79  68  80 /  70  90  60  30
BYV   67  78  67  80 /  60  90  50  20
MKO   74  84  71  83 /  80  80  60  40
MIO   68  81  67  81 /  90  90  40  20
F10   74  87  71  83 /  80  70  60  40
HHW   75  88  74  84 /  20  60  60  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday afternoon for OKZ054>058-
     060>063-067-068.

OK...Severe Thunderstorm Watch through 2AM Sunday for OKZ054>057-
     059>062-064-067.

AR...None.
&&

SHORT TERM...11
Hazardous weather outlook, Aug 5, 6:23 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
723 PM CDT Sat Aug 5 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
723 PM CDT Sat Aug 5 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHEAST
OKLAHOMA FROM 7PM TONIGHT THROUGH 2AM SUNDAY...

...HEAVY RAIN LIKELY OVERNIGHT ACROSS PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT FROM 10PM TONIGHT THROUGH 1PM
SUNDAY AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
 	AREA...Northeast Oklahoma and far northwest Arkansas.
	ONSET...This evening.

FLASH FLOOD.
	RISK...Elevated.
 	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Tonight.

HEAVY RAIN.
	RISK...Elevated.
 	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...This evening into the overnight hours.

DISCUSSION...

Scattered showers and thunderstorms have begun to develop east of
a surface low currently positioned over southwest Kansas. A
nearly stationary boundary extending eastwards from this low
across south-central Kansas, northeast Oklahoma, and northwest
Arkansas will see additional development as the evening wears on,
especially over southeast Kansas and northern Oklahoma. Limited
severe threat will primarily be focused near the surface low in
south-central Kansas and north-central Oklahoma, but a few strong
to severe storms could push their way into northeast Oklahoma
later tonight. Main threats would be damaging winds, hail, heavy
rain, and lightning.

Heavy rain threat will continue to increase this evening and into
the overnight hours as storms work their way southeastward.
Rainfall amounts of 1 to 3 inches will be common, with locally
higher amounts possible. This will create the potential for flash
flooding concerns, thus a Flash Flood Watch has been issued for
portions of northeast Oklahoma and could be extended into
northwest Arkansas depending on overall storm trends.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorms with the threat for heavy rainfall will continue
Sunday as a slow moving frontal boundary stalls over far southeast
Oklahoma into Monday. Widespread rainfall amounts of 2 to 4
inches are likely through Sunday night with locally higher
amounts possible. Flash flooding concerns will continue into
Sunday...thus, a flash flood watch has been issued for parts of
the area through Sunday afternoon.

An unsettled weather pattern will persist for the remainder of the
work week with chances for showers and thunderstorms possible each
day.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 5, 7:24 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
824 PM CDT SAT AUG 5 2017

OKZ054-060200-
Osage OK-
824 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 900
PM CDT...

At 823 PM CDT, a strong thunderstorm was located 4 miles northeast of
Foraker, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9615 3673 9619 3684 9666 3700 9665
TIME...MOT...LOC 0123Z 279DEG 16KT 3694 9653

Lacy
Special weather statement, Aug 5, 7:52 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
852 PM CDT SAT AUG 5 2017

OKZ054-060230-
Osage OK-
852 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
930 PM CDT...

At 851 PM CDT, a strong thunderstorm was located 4 miles east of
Foraker, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm. The
Oklahoma Mesonet station at Foraker reported a 50 mph gust at 845 pm.

Locations in or near the path include...
Elgin...                          Foraker...
Bigheart...                       Pearsonia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9615 3667 9620 3678 9661 3700 9659
TIME...MOT...LOC 0151Z 288DEG 13KT 3688 9649

Lacy
Special weather statement, Aug 5, 8:07 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
907 PM CDT SAT AUG 5 2017

OKZ054-060315-
Osage OK-
907 PM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1015 PM CDT...

At 907 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Chilocco to 2 miles southeast of
Newkirk to 3 miles northwest of Ponca City. Movement was east at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Southern Kaw Lake...
Webb City...                      Apperson...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Oklahoma.

LAT...LON 3700 9648 3671 9652 3649 9671 3656 9676
      3656 9680 3652 9684 3655 9693 3657 9689
      3660 9692 3658 9698 3659 9706 3660 9704
      3669 9706 3670 9703 3668 9694 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0207Z 287DEG 25KT 3697 9702 3685 9703 3673 9714

Lacy

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Osage

When
August 5, 9:14 PM CST
Where
Osage County, 0.71 mi WSW of Burbank
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.695, -96.731

Strong thunderstorm wind blew down several small trees.

Thunderstorm Wind, Osage

When
August 5, 9:15 PM CST
Where
Osage County, 2.15 mi SSW of Carter Nine
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.720, -96.660

Thunderstorm wind gusts were measured to 76 mph.

Thunderstorm Wind, Tulsa

When
August 6, 12:17 AM CST
Where
Tulsa County, 3.5 mi S of Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.100, -95.960

Strong thunderstorm wind damaged the roofs of homes and snapped large tree limbs.

Tornado, Tulsa

When
August 6, 12:19 AM CST to 12:25 AM CST
Where
Tulsa County, 2.88 mi SSE of Tulsa to 2.72 mi S of Tulsa Young Arpt
Rating
EF2
Path length
6.9 mi
Path width
550 yd
Injuries
30 direct, 0 indirect
Property damage
$50 million
Reported by
NWS Storm Survey
Coordinates
36.110, -95.937

This tornado developed over a neighborhood east of S Harvard Avenue and south of E 36th Street S, where large tree limbs were snapped and homes were damaged. The tornado moved east-southeast crossing S Yale Avenue where numerous trees and power poles were snapped. Numerous businesses were damaged or destroyed between S Yale Avenue and S Sheridan Road along and within a few blocks of E 41st Street S. Some of the worst damage in the path was in this area. Some of the businesses in the area had the roofs blown off the structure and some had exterior walls blown down. Several vehicles were rolled in this area, and reportedly 30 people were injured there. Numerous other businesses sustained mainly roof, wall, and window damage between S Sheridan Road and Highway 169. Many power poles and trees were also blown down in this area. The tornado turned more easterly near Highway 169 and moved roughly along E 51st Street S, dissipating just before reaching N Aspen Avenue (S 145th East Avenue). Based on this damage, maximum estimated wind in the tornado was 120 to 130 mph.

Thunderstorm Wind, Tulsa

When
August 6, 12:22 AM CST
Where
Tulsa County, 3.01 mi WSW of Alsuma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.090, -95.922

Strong thunderstorm wind snapped large limbs near E 51st Street S and S Yale Avenue.

Thunderstorm Wind, Tulsa

When
August 6, 12:23 AM CST
Where
Tulsa County, 1.93 mi SSW of Alsuma
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.075, -95.886

Strong thunderstorm wind blew down power poles and power lines near E 61st Street S and S Memorial Drive.

Thunderstorm Wind, Tulsa

When
August 6, 12:23 AM CST
Where
Tulsa County, 2.38 mi W of Alsuma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.100, -95.913

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
August 6, 12:25 AM CST
Where
Tulsa County, 2.51 mi S of Tulsa Young Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.094, -95.812

Strong thunderstorm wind damaged the roofs of homes east of N Aspen Avenue, between E 41st Street S and E 51st Street S.

Thunderstorm Wind, Tulsa

When
August 6, 12:25 AM CST
Where
Tulsa County, 2.32 mi S of Tulsa Young Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.097, -95.812

Strong thunderstorm wind snapped numerous large tree limbs between E 41st Street S and E 51st Street S to the east of N Aspen Avenue.

Tornado, Tulsa

When
August 6, 12:27 AM CST to 12:30 AM CST
Where
Tulsa County, 2.35 mi SW of Broken Arrow Cotton to 2.53 mi NNE of Broken Arrow
Rating
EF1
Path length
1.9 mi
Path width
400 yd
Continued into
Wagoner, Ok (TSA)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.092, -95.794

This is the first segment of a two segment tornado. The tornado developed over a neighborhood along and north of E 51st Street S and west of S 177th East Avenue, where numerous homes received damage to their roofs and trees were damaged. The tornado moved east-southeast uprooting trees and snapping large tree limbs between Lynn Lane and County Line Road. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph. The tornado continued into Wagoner County.

Tornado, Wagoner

When
August 6, 12:30 AM CST to 12:31 AM CST
Where
Wagoner County, 2.53 mi NNE of Broken Arrow to 2.77 mi NE of Broken Arrow
Rating
EF1
Path length
1 mi
Path width
400 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.084, -95.762

This is the second segment of a two segment tornado. The tornado moved from Tulsa County into Wagoner County where it blew the roof off of an outbuilding. It continued moving east-southeast snapping large tree limbs and uprooting some trees. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Tornado, Rogers

When
August 6, 12:32 AM CST to 12:40 AM CST
Where
Rogers County, 0.65 mi SE of Oologah to 1.79 mi SSW of Talala
Rating
EF1
Path length
4.5 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.444, -95.691

This tornado developed east of Oologah where barns and trees were damaged. The tornado moved northward along the S 4110 Road where power poles were snapped, a home was damaged, and trees were blown down. The tornado turned more northwesterly after crossing the E 370 Road and dissipated south of the E 350 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Wagoner

When
August 6, 12:40 AM CST
Where
Wagoner County, 5.15 mi NE of Oneta
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.075, -95.658

Strong thunderstorm wind snapped trees near E 61st Street S and S 286th E Avenue, near Oak Grove.

Thunderstorm Wind, Rogers

When
August 6, 12:46 AM CST
Where
Rogers County, 4.32 mi S of Inola
Measured
78 kt (90 mph) measured gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
36.087, -95.499

Strong thunderstorm wind blew down power poles, uprooted trees, and damaged buildings along the 4210 Road. A storm chaser measured 90 mph thunderstorm wind gusts in the area.

Thunderstorm Wind, Rogers

When
August 6, 12:46 AM CST
Where
Rogers County, 4.27 mi SSW of Inola
Measured
78 kt (90 mph) measured gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
36.090, -95.516

Strong thunderstorm wind tore the siding off a home, blew a satellite dish off a home, broke a metal flag pole, and uprooted trees south of Inola near the 640 Road and the 4208 Road. A storm chaser measured 90 mph thunderstorm wind gusts in the area.

Thunderstorm Wind, Tulsa

When
August 6, 1:08 AM CST
Where
Tulsa County, 3 mi N of Broken Arrow
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.093, -95.780

Strong thunderstorm wind snapped large tree limbs and blew shingles off the roofs of homes.

Tornado, Rogers

When
August 6, 1:11 AM CST to 1:12 AM CST
Where
Rogers County, 3.57 mi ESE of Bushyhead to 3.73 mi ESE of Bushyhead
Rating
EF1
Path length
0.5 mi
Path width
400 yd
Continued into
Mayes, Ok (TSA)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.450, -95.441

This is the first segment of a two segment tornado. The tornado developed just west of Highway 28 along and just south of the 390 Road to the south of Chelsea. The tornado uprooted trees and damaged the roof of an agricultural building. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 95 mph. The tornado continued into Mayes County.

Tornado, Mayes

When
August 6, 1:12 AM CST to 1:13 AM CST
Where
Mayes County, 5.27 mi S of Chelsea to 4.84 mi S of Chelsea
Rating
EF0
Path length
0.4 mi
Path width
275 yd
Reported by
NWS Storm Survey
Coordinates
36.455, -95.436

This is the second segment of a two segment tornado. The tornado crossed into Mayes County snapping large tree limbs before dissipating. Based on this damage, maximum estimated wind in this segment of the tornado was 70 to 80 mph.

Thunderstorm Wind, Mayes

When
August 6, 1:15 AM CST
Where
Mayes County, 4.43 mi SE of Chelsea
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.480, -95.370

Strong thunderstorm wind overturned a travel trailer, damaged outbuildings, and blew a tree into the road.

Thunderstorm Wind, Tulsa

When
August 6, 1:25 AM CST
Where
Tulsa County, 2 mi N of Broken Arrow
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.079, -95.780

Strong thunderstorm wind snapped numerous large tree limbs on the north side of Broken Arrow.

Thunderstorm Wind, Okmulgee

When
August 6, 1:49 AM CST
Where
Okmulgee County, 0.83 mi ESE of Okmulgee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.627, -95.956

Strong thunderstorm wind snapped large tree limbs.

Flood, Okmulgee

When
August 6, 2:14 AM CST to 5:45 AM CST
Where
Okmulgee County, 0.72 mi N of Beggs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.740, -96.069

Portions of Highway 16 and Alternate 75 were closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717742, 717743, 717744, 721015, 717746, 717745, 717747, 717748, 718090, 721016, 721017, 721018, 718092, 718093, 718095, 718097, 721019, 721020, 718098, 718099, 718100, 718101.